Evolution of the collecting tubular lesion in diphenylamine-induced renal disease

A. P. Evan, S. K. Hong, K. Gardner, Y. S. Park, R. Itagaki

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

Unlike human cystic renal disease, chemically induced disease in animals offers ample opportunity to study cystic kidney disease during its evolution. Studies by other workrs using diphenylamine have identified the collecting tubule as the site of earliest change but have disagreed over the nature of that change. To resolve this issue, we fed a lower than usual (1 per cent instead of 2.5 per cent) diet of diphenylamine to rats and followed the development of functional and structural changes in their kidneys. By 5 weeks the diphenylamine-treated animals showed a defect in urinary concentrating ability and morphologic changes in the medullary collecting tubule. These changes included an increase in the number of dark cells and labeling index suggestive of a hyperplastic response. By 10 weeks some collecting tubules showed dilation with a few necrotic cells. With time the dilated tubules progress to frank cysts composed of numerous necrotic cells. The nephron showed cystic change, but always later in the progression of the disease. The present study confirms that the collecting tubule is the site of the earliest functional (urinary concentrating defect) and structural (multilayering of cells) changes. The pathogenesis of the anatomic lesion initially appears to be a hyperplastic response. The terminal kidney of the diphenylamine-treated animal morphologically resembles the adult type of human polycystic kidney disease.

Original languageEnglish (US)
Pages (from-to)244-252
Number of pages9
JournalLaboratory Investigation
Volume38
Issue number3
StatePublished - Nov 20 1978

    Fingerprint

ASJC Scopus subject areas

  • Pathology and Forensic Medicine
  • Molecular Biology
  • Cell Biology

Cite this

Evan, A. P., Hong, S. K., Gardner, K., Park, Y. S., & Itagaki, R. (1978). Evolution of the collecting tubular lesion in diphenylamine-induced renal disease. Laboratory Investigation, 38(3), 244-252.